Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 23, NWS Charleston, WV

June 14, 2021Barbour County, Randolph County, Upshur County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 14, 2021, 9:59 PM EDT for Barbour County, Randolph County, Upshur County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 9:59 PM EDT (01:59 UTC)
Expired
Jun 15, 2021, 1:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Randolph County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 158 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:30 PM EDTFLOODBuckhannon, WVHIGH WATER ON SEVERAL ROADS IN BUCKHANNON. SOME, LIKE VICKS RUN AND STONY RUN ROADS, WERE NEARLY IMPASSABLE. HIGH WATER SIGNS WERE POSTED. STREAMS WERE RISING AND FLOODING THE USUAL LOW SPOTS ALONG ROADS IN THE AREA. ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

478 
WGUS41 KRLX 150159
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
959 PM EDT Mon Jun 14 2021

WVC001-083-097-150500-
/O.NEW.KRLX.FA.W.0023.210615T0159Z-210615T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Randolph WV-Upshur WV-
959 PM EDT Mon Jun 14 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Southwestern Barbour County in northeastern West Virginia...
  Northwestern Randolph County in northeastern West Virginia...
  Northeastern Upshur County in northeastern West Virginia...

* Until 100 AM EDT.

* At 959 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms from earlier in the evening. Flooding is ongoing or 
  expected to begin shortly in the warned area. Between 1 and 1.5 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Buckhannon, Audra State Park, Belington, Junior, Womelsdorf 
  (Coalton), Ellamore, Overhill and Tallmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3907 8014 3908 8006 3899 7988 3886 7990
      3889 8014 3896 8029 3898 8027 3900 8023
      3902 8021 3904 8019

$$

SL
1 follow-up statement
112 
WGUS81 KRLX 150337
FLSRLX

Flood Statement
National Weather Service Charleston WV
1137 PM EDT Mon Jun 14 2021

WVC001-083-097-150500-
/O.CON.KRLX.FA.W.0023.000000T0000Z-210615T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Randolph WV-Upshur WV-
1137 PM EDT Mon Jun 14 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY FOR 
SOUTHWESTERN BARBOUR, NORTHWESTERN RANDOLPH AND NORTHEASTERN UPSHUR 
COUNTIES...

At 1137 PM EDT, Doppler radar indicated heavy rain of between 1 and 
1.5 inches had fallen due to thunderstorms from earlier Monday 
evening. Streams were rising and flooding the usual low spots along 
roads. There was also high water in Buckhannon, and some roads like 
Vicks Run and Stony Run were nearly impassable. High water signs 
were posted.

Some locations that will experience flooding include...
  Buckhannon, Audra State Park, Belington, Junior, Womelsdorf 
  (Coalton), Ellamore, Overhill and Tallmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route. The water depth may be too
great to allow your car to cross safely. It takes only a few inches 
of swiftly flowing water to carry vehicles away. Move to higher 
ground as it is difficult to determine the depth of the water, 
especially at night.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely. You can report Severe 
Weather to the National Weather Service by calling toll free, 800 
401 9535, when you can do so safely. You may also report severe 
weather by posting your report to the Charleston West Virginia 
National Weather Service Facebook Page, or by using the Twitter 
Hashtag, NWSRLX.

&&

LAT...LON 3907 8014 3908 8006 3899 7988 3886 7990
      3889 8014 3896 8029 3898 8027 3900 8023
      3902 8021 3904 8019

$$

TRM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 8:17 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 14, 8:17 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
817 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A cold front crosses tonight. A weak upper level disturbance
crosses Tuesday. High pressure crosses Wednesday through
Thursday. A cold front crosses Saturday but may stall nearby.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 505 PM Monday...

Made some updates to increase PoPs along and ahead of an
approaching cold front this evening based on latest mesoscale
model guidance and current radar trends. Current mesoanalysis
reveals an axis of 1000-1500J/kg MLCAPE across portions of SE OH
and N WV collocated with 40-50KTs of deep layer shear. To our
north, storms have already fired along and ahead of an
approaching cold front. As the front continues to sink
south-southeast, will see a limited temporal window for some
strong to severe thunderstorms in this area prior to instability
fading with loss of heating this evening. The main threat with
these storms will be locally damaging wind gusts, but an
isolated instance of large hail cannot be ruled out. While
storms should be a little more progressive than in the
preceding days, recent rainfall has left portions of NE WV with
saturated soils requiring only 1 inch of rain in 1 hour for
small streams and creeks to come out of their banks. Isolated
instances of flash flooding will be possible with any more
persistent storms in this area this evening.

A severe thunderstorm watch has been issued for portions of N
and NE WV until 9 PM tonight.

As of 230 PM Monday...

An upper level trough exits east of the area tonight. An associated
cold front will push showers or storms, diminishing in intensity
after sunset, perhaps ending before midnight over the mountains.
Models parameters suggest abundant moisture in the column with PWATs
reaching 1.75 inches during the evening hours. Limited instability
with pockets of sfc CAPE reaching 1,800 J/Kg, and deep layered shear
of about 50 knots create an ideal environment for some isolated
storms to become severe, with damaging winds being the primary
threat.

Antecedent precipitation has saturated some area with 1 to 2.5
inches that fell yesterday. Additional rainfall over these area will
likely result in water issues especially across the north central
and northeast portions of our CWA where 3-hour FFG has dropped
to around 1 inch. These area will need to be monitored for
possible water problems this evening. Showers and storms will
taper off as the front exits to the east later overnight.

Tonight, low temperatures will be cooler than last night's generally
in the 50s, with some pockets reaching 60 degrees across the
lowlands. Highs for Tuesday will range from the upper 70s
lowlands, into the lower 60s highest elevations northeast
mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM Monday...

A cold front will move out of the area as an upper level
disturbance pushes eastward with any lingering shower and
thunderstorm activity moving out by late Tuesday night.

A nice break for some dry and sunny weather will then be in store as
surface high pressure moves in for Wednesday and Thursday. At the
upper levels, ridging builds into the west through the end of the
week. Wednesday and Thursday will be more on the mild side with
temperatures a few degrees below normal with the lowlands in the mid
to upper 70s and the higher elevations in the upper 50s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 244 PM Monday...

Much of the day Friday is expected to continue to be dry as
high pressure gradually moves out of the area. By later on
Friday, chances for showers and storms will ramp up once again
ahead of a cold front approaching the area for the weekend. This
front is expected to stall out over the area Sunday into
potentially Monday, keeping chances for precipitation possible
through the beginning of the next work week. Flow largely
flattens out at the upper levels and an upper low passes north
of the area bringing a shortwave trough through Saturday into
Sunday. Models generally agree on the pattern of this upper
level shortwave, however slightly differ on timing with the GFS
and ECMWF a bit quicker to bring the shortwave into the area
than the Canadian does.

Temperatures are expected to warm again for the long term
period and should hover closer to around normal.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM Monday...

A line of thunderstorms across our northern counties currently
affecting CKB will sink south this evening as a cold front
pushes through the region. These storms are expected to weaken
over the next couple hours with impacts possible at EKN, but
less likely at the terminals farther south. Heavy downpours may
briefly reduce visibilities to 1-3SM.

A cold front sweeping through the area overnight will bring in
slightly drier air and keep the winds from going calm in all but
the most protected valleys. Patchy valley fog is possible, but
would not expect the visibility to crash all the day down for
most locations given this.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Showers and storms may briefly reduce
visibility at EKN to 1-3SM. Fog coverage may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 06/15/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    M    M    H
EKN CONSISTENCY  H    H    H    M    M    M    M    H    L    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR in fog possible most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...ARJ/JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jun 14, 5:00 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
500 PM EDT Mon Jun 14 2021

WVZ009>011-019-020-030>032-039-040-525-526-152100-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Randolph-Southeast Randolph-
500 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated high water issues may also occur if multiple storms cross
over the same location, or if storms occur in an area where soils are
already saturated from previous rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-076-WVZ017-018-028-029-521>524-152100-
Morgan-Washington-Wirt-Calhoun-Braxton-Gilmer-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
500 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Tonight.

There is a risk for severe thunderstorms this evening into tonight.
Damaging winds are the primary threat, though large hail is also
possible.

Isolated high water issues may also occur if multiple storms cross
over the same location, or if storms occur in an area where soils
are already saturated from previous rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>016-
024>027-033-034-515>520-152100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
500 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 14, 9:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
919 PM EDT Mon Jun 14 2021

WVZ016-018-027-028-519-150145-
Calhoun-Clay-Roane-Northwest Nicholas-Braxton-
919 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN...CENTRAL
NICHOLAS...SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND CLAY
COUNTIES...

At 919 PM EDT, a strong thunderstorm was located over Wallback, or
near Clay, moving southeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Summersville, Clay, Big Otter, Wallback, Harrison, Widen, Nebo,
Strange Creek, Ivydale, Muddlety and Chloe.

This includes the following highways...
 Interstate 79 between mile markers 30 and 45.
 Route 19 between mile markers 45 and 57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3844 8070 3824 8091 3852 8121 3853 8120
      3853 8122 3855 8124 3870 8108
TIME...MOT...LOC 0119Z 305DEG 42KT 3855 8112

14
Local storm report, Jun 14, 9:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     VALLEY CHAPEL           39.11N  80.49W
06/14/2021                   LEWIS              WV   PUBLIC

            MULTIPLE TREES DOWN IN THE VALLEY CHAPEL AREA. PICTURES
            PROVIDED VIA FACEBOOK.

&&

EVENT NUMBER RLX2100776

JP
Local storm report, Jun 14, 9:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             FRENCH CREEK            38.89N  80.30W
06/14/2021  E1.00 INCH       UPSHUR             WV   BROADCAST MEDIA

            PICTURE PROVIDED VIA TWITTER

0900 PM     TSTM WND DMG     ROCK CAVE               38.84N  80.34W
06/14/2021                   UPSHUR             WV   BROADCAST MEDIA

            PICTURE OF ONE TREE DOWN ACROSS RT 4

&&

EVENT NUMBER RLX2100777
EVENT NUMBER RLX2100778

JP
Local storm report, Jun 14, 9:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
943 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 S MCKIM               39.35N  80.96W
06/14/2021                   TYLER              WV   PUBLIC

            TREE DOWN ON WILLOW LANE

&&

EVENT NUMBER RLX2100779

JP
Local storm report, Jun 14, 9:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 W BUCKHANNON          38.99N  80.24W
06/14/2021                   UPSHUR             WV   BROADCAST MEDIA

            FLOODING REPORTED ON GUM, KERNER, AND MYRNA STREETS.
            VIDEO POSTED VIA TWITTER SHOWS SEVERAL INCHES OF FLOWING
            WATER.

&&

EVENT NUMBER RLX2100780

JP
Local storm report, Jun 14, 9:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      BUCKHANNON              38.99N  80.23W
06/14/2021                   UPSHUR             WV   BROADCAST MEDIA

            STANDING WATER IN PARKING LOT NEAR WENDYS. WATER INTO
            SOME BUSINESSES.

&&

EVENT NUMBER RLX2100781

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:16 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur29 min
Jun 14, 8:20 PM EDTSpecial Weather StatementRLXLewis25 min
Jun 14, 8:32 PM EDTFlash Flood WarningRLXDoddridge, Gilmer, Harrison, Lewis, Upshur3 hr
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur48 min
Jun 14, 8:46 PM EDTSpecial Weather StatementRLXBraxton29 min
Jun 14, 9:17 PM EDTSpecial Weather StatementRLXWebster28 min
Jun 14, 9:19 PM EDTSpecial Weather StatementRLXClay26 min
Jun 14, 9:26 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster34 min
Jun 14, 9:54 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster19 min
Jun 15, 1:14 AM EDTAreal Flood WarningRLXUpshur3 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.